Alert archive / Hawaii / Flash Flood Warnings in 2009

Flash Flood Warning 28, NWS Honolulu, HI

December 19, 2009Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Dec 19, 2009, 5:37 PM HST for Hawaii County, Hawaii. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 19, 2009, 5:37 PM HST (03:37 UTC)
Expired
Dec 19, 2009, 11:13 PM HST
In force
6 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 3.6 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2009-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 759 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2009-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
759 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

671 
WGHW50 PHFO 200337
FFWHFO
HIC001-200630-
/O.NEW.PHFO.FF.W.0028.091220T0337Z-091220T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
537 PM HST SAT DEC 19 2009

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 830 PM HST

* AT 535 PM HST...RADAR SHOWED HEAVY RAIN ALONG A LINE EXTENDING FROM
  KEAAU TO PAHOA...OR ALONG A LINE EXTENDING FROM HILO TO 21 MILES
  SOUTHEAST OF HILO. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KAPOHO...HAWAIIAN PARADISE PARK AND HAWAIIAN BEACHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 830 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 1974 15501 1949 15478 1928 15506 1955 15530

$$

BRAVENDER
2 follow-up statements
234 
WGHW50 PHFO 200625
FFWHFO
HIC001-200930-
/O.EXT.PHFO.FF.W.0028.000000T0000Z-091220T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
825 PM HST SAT DEC 19 2009

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 1130 PM HST

* AT 814 PM HST...HEAVY RAINFALL REMAINS POISED TO MOVE OVER 
  SATURATED GROUNDS IN THE HILO AND PUNA AREAS OF THE BIG ISLAND 
  THAT WILL LEAD TO FLASH FLOODING.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KAPOHO...HAWAIIAN PARADISE PARK AND HAWAIIAN BEACHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1130 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 1974 15501 1949 15478 1928 15506 1955 15530

$$
H LAU
415 
WGHW70 PHFO 200913
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1113 PM HST SAT DEC 19 2009

HIC001-200923-
/O.CAN.PHFO.FF.W.0028.000000T0000Z-091220T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII IN HAWAII COUNTY-
1113 PM HST SAT DEC 19 2009

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF HAWAII IN
HAWAII COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ABATED.
THUS THE FLASH FLOOD WARNING IS CANCELLED.

LAT...LON 1974 15501 1949 15478 1928 15506 1955 15530

$$

H LAU

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 19, 4:00 PM HST, 1 hour 37 minutes earlier.

Area forecast discussion, Dec 19, 4:00 PM HST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST SAT DEC 19 2009

.SYNOPSIS...
A NORTHEASTERLY TRADE WIND FLOW WILL PERSIST ACROSS THE STATE
THROUGH THE WEEKEND. THE EASTERN HALF OF THE STATE WILL SEE ENHANCED
RAINFALL DUE TO MOISTURE LEFT BEHIND BY A DISSIPATED FRONT...WITH
THE HEAVIEST RAIN OCCURRING OVER THE BIG ISLAND. WINDS WILL DECREASE
DURING THE FIRST HALF OF NEXT WEEK AS A WEAKENING FRONT APPROACHES
FROM THE NORTHWEST. LITTLE RAINFALL IS EXPECTED FROM THIS FRONT.
ANOTHER FRONT MAY IMPACT THE STATE LATE IN THE WEEK.

&&

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL SHORTWAVE TROUGH JUST
EAST OF THE BIG ISLAND...WITH A SECOND SHORTWAVE ABOUT 300 MILES
NORTHWEST OF KAUAI. THERE REMAINS A LARGE SPREAD IN ATMOSPHERIC
STABILITY ACROSS THE STATE. THE 00Z SOUNDING FROM HILO SHOWS NO
INVERSION WITH A MOISTURE DEPTH OF 12000 FT. 500MB TEMPERATURES HAVE
WARMED A FEW DEGREES BEHIND THE SHORTWAVE...AND ARE UP TO -12C. THE
00Z LIHUE SOUNDING SHOWS A STABLE INVERSION NEAR 5000 FT...AND A
PRECIPITABLE WATER OF 0.75 INCHES.

DESPITE THE SHORTWAVE MOVING EAST AND MID-LEVEL TEMPERATURES
WARMING...CONVECTION HAS REMAINED STRONG AND ACTIVE ACROSS THE BIG
ISLAND. RAIN GAGES IN LAUPAHOEHOE AND PAHOA HAVE REPORTED RAINFALL
FATES OF 1-2 INCHES PER HOUR AT TIMES THROUGHOUT THE DAY. SPOTTER
REPORTS AND LIGHTNING DATA INDICATE THAT THUNDERSTORMS ARE
CONTINUING. IN FACT...IR CLOUD TOP TEMPERATURES HAVE EVEN COOLED A
LITTLE OVER THE PAST COUPLE HOURS. DEEP CONVECTION IS ALSO LOCATED
OVER THE COASTAL AND OFFSHORE WATERS TO THE EAST AND TO THE WEST
SOUTHWEST OF THE BIG ISLAND...DEVELOPING ALONG THE MOISTURE AXIS
LEFT BEHIND BY THE FRONT THAT DISSIPATED YESTERDAY. AMSU/SSMI
BLENDED TOTAL PRECIPITABLE WATER IMAGERY SHOWS PW VALUES OF UP TO
1.5 INCHES THROUGH THIS AREA.

THE SHORTWAVE RIDGE THAT WAS EXPECTED TO BUILD OVER THE STATE THIS
AFTERNOON/EVENING HAS DISSIPATED...AS THE UPSTREAM SHORTWAVE APPEARS
TO BE CARVING OUT MORE OF A LONGWAVE TROUGH OVER THE CENTRAL
PACIFIC. INSTEAD OF A BREAK IN CONVECTION THIS EVENING BETWEEN THE
TWO SHORTWAVES...IT APPEARS THAT WE WILL SEE MORE OF A CONTINUOUS
RAIN EVENT...AT LEAST ACROSS THE BIG ISLAND. DESPITE SOME MID-LEVEL
WARMING AND STABILIZATION...CONVECTION CONTINUES TO DEVELOP ACROSS
MAINLY WINDWARD AND SOUTHEAST SECTIONS. EVEN THOUGH THIS ACTIVITY
HAS SOME DIURNAL ENHANCEMENT...AS THE SUN SETS WE WILL ALREADY START
TO FEEL THE INFLUENCE OF THE APPROACHING SHORTWAVE. HAVE INCREASED
POPS ACROSS WINDWARD BIG ISLAND...AND CARRIED THUNDER THROUGH THE
NIGHT. GFS STILL SHOWS 500MB TEMPERATURES DROPPING THROUGH THE NIGHT
AND BOTTOMING OUT THURSDAY MORNING. THE COLDEST TEMPERATURES WILL
REMAIN NORTHEAST OF THE STATE...BUT THE COMBINATION OF ANTECEDENT
MOISTURE AND STEEP MID-LEVEL LAPSE RATES WILL LEAD TO ADDITIONAL
SHOWERS AND ISOLATED THUNDERSTORMS ACROSS WINDWARD BIG ISLAND. HAVE
ALSO INCREASED POPS ACROSS MAINLY WINDWARD SECTIONS OF THE SMALLER
ISLANDS...WITH THE GREATEST INCREASE ACROSS MAUI COUNTY. KAUAI
REMAINS THE MOST STABLE...BECOMING MORE UNSTABLE TOWARDS MAUI...
WHICH IS CLOSER TO THE MOISTURE AXIS. SHOWER ACTIVITY ACROSS THE
SMALLER ISLANDS HAS ACTUALLY FAVORED THE WINDWARD COASTS...RATHER
THAN THE SLOPES...AND HAVE ADJUSTED THE FORECAST GRIDS ACCORDINGLY.
WHILE LOW-LEVEL FLOW IS OUT OF THE NORTHEAST...FLOW ABOVE THE
INVERSION IS OUT OF THE SOUTHWEST...WHICH IS CAUSING ANY DEEPER
SHOWERS TO SPREAD NORTHEASTWARD.

DRY AND MORE STABLE CONDITIONS WILL DEVELOP SUNDAY/SUNDAY NIGHT
ACROSS THE STATE BEHIND THE SHORTWAVE...AND THESE CONDITIONS WILL
CONTINUE THROUGH EARLY NEXT WEEK. TRADE WINDS WILL CONTINUE...AND
LIGHT SHOWER ACTIVITY WILL BE FOCUSED ACROSS WINDWARD AND MAUKA
AREAS. WINDS WILL STEADILY WEAKEN THROUGH MONDAY. A WEAKENING FRONT
WILL STALL NORTHWEST OF THE STATE ON TUESDAY AND WEDNESDAY. THIS
FRONT MAY BRING SOME ADDITIONAL SHOWERS TO KAUAI AND OAHU....BUT
THESE SHOWERS ARE NOT EXPECTED TO BE SIGNIFICANT. HOWEVER...IT WILL
SHIFT THE RIDGE SOUTHWARD ACROSS THE STATE...LEADING TO LIGHT WINDS
AND A RATHER DRY LAND AND SEA BREEZE PATTERN BY WEDNESDAY. A
STRONGER FRONT IS EXPECTED TO APPROACH THE STATE THURSDAY/FRIDAY.
WHILE THIS FRONT WILL BE WEAKENING AS WELL...IT SHOULD HAVE ENOUGH
OF A PUSH TO MAKE IT DOWN THE ISLAND CHAIN.

&&

.MARINE...
A FAST-MOVING LOW NORTH OF THE STATE PRODUCED A NORTH SWELL THAT
WILL AFFECT US THROUGH THE WEEKEND. SEAS AT THE WAIMEA BAY BUOY ARE
RUNNING 9-10 FT...AND THE KAILUA BUOY HAS BEEN HOVERING AROUND 9 FT.
BECAUSE THE LOW WAS RELATIVELY CLOSE TO THE STATE...THE SEAS HAVE A
FRESH 12 SECOND PERIOD. THIS WILL KEEP SURF BELOW ADVISORY LEVELS
FOR NORTH FACING SHORES...BUT WILL BRING SURF TO ADVISORY LEVELS FOR
ANY EAST FACINGS SHORES THAT ARE EXPOSED TO A NORTH SWELL. THE SWELL
MAY ALSO PRODUCE MODERATE SURGES IN NORTH FACING HARBORS SUCH AS
KAHULUI AND HILO. A SMALL CRAFT ADVISORY IS ALSO IN EFFECT FOR
HAZARDOUS SEAS.

A LARGER NORTHWEST SWELL MAY PRODUCE SURF AROUND WARNING LEVELS FOR
NORTH AND WEST FACING SHORES DURING THE MIDDLE OF NEXT WEEK. THE
SYSTEM THAT WILL SEND THE FRONT TOWARD THE ISLANDS DURING THE END
OF NEXT WEEK MAY ALSO DELIVER AN EVEN LARGER NORTHWEST SWELL LATE IN
THE WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY FOR EAST FACING SHORES OF ALL ISLANDS EXCEPT
LANAI AND KAHOOLAWE THROUGH SUNDAY AFTERNOON.

SMALL CRAFT ADVISORY THROUGH TONIGHT FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-
ALENUIHAHA CHANNEL-BIG ISLAND WINDWARD WATERS.

&&

BRAVENDER

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 2:28 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Dec 19, 5:15 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Dec 19, 11:04 PM HSTWind AdvisoryHFOHawaii4 hr
Dec 19, 11:30 PM HSTFlash Flood WatchHFOHawaii, Honolulu, Kalawao16 hr
Dec 20, 3:12 AM HSTAreal Flood AdvisoryHFOKalawao5 hr
Dec 20, 4:51 AM HSTAreal Flood AdvisoryHFOKalawao4 hr
Dec 20, 6:04 AM HSTSpecial Marine WarningHFO116 min
Dec 20, 7:09 AM HSTSevere Thunderstorm WarningHFOKalawao23 min
Dec 20, 7:23 AM HSTSpecial Marine WarningHFO98 min
Dec 20, 7:59 AM HSTSpecial Marine WarningHFO77 min
Dec 20, 8:11 AM HSTSevere Thunderstorm WarningHFOHawaii68 min
Dec 20, 9:46 AM HSTWinter Weather AdvisoryHFOHawaii6 hr
Dec 20, 10:07 AM HSTAreal Flood AdvisoryHFOHawaii2 hr

Nearby

Flash Flood Warnings in Hawaii, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.